Wednesday, 28 April 2010

Daunting Realisation

Over the last few months I have been on a journey of perseverance and roller coaster of emotions, generally managing to take the ups and downs in my stride. Each obstacle in my eyes has been a learning curve and each lesson learnt will make me a stronger person. Never once have I allowed myself to wallow in self pity nor have I had a morbid out look over this very real nightmare. That was until Wednesday evening.

After my latest chemotherapy treatment on the 16th of April, I was in relatively high spirits and my recovery rate was much quicker than any previous treatment. I was out of bed by the Sunday and my mouth had not ulcerated so aggressively due to a new steroid based mouth wash. Life was good! :)

Of course the elation of feeling better was short lived and I woke on Monday feeling so incredibly unwell. This progressed through to Wednesday when I also had to contend with cabin fever which had well and truly set in and I was going ever so slightly mad! I was experiencing shortness of breath but put this down to anxiety or stress and decided to head to the Garden Centre with my mum to prevent me pulling the precious, last remaining hairs out!

I quickly regretted my decision as the sweats and shakes kicked in and my shallow breathing turned into gasps of breath. As soon as I began to feel a deep stabbing sensation I knew I needed to get someone to take a look. We dashed to the hospital after panic buying pansies and pork chops and were quickly taken though to the triage Nurse and straight on the Majors ward.

Due to the obscene amount of drugs I take on a daily basis there are many tests and procedures the medical team have to follow. I was linked up to an ECG machine, which measures your heart beat and bloods were taken. I presumed this was all part of the procedure. After a short while the Doctor returned to tell me that they had seen something abnormal on my ECG, and the team will be treating me for a suspected pulmonary embolus, which is a blood clot in my Lung or an artery in my heart.

It was a good job I was on the hospital bed, because I can guarantee my legs would have given way on me at that point. For the first since diagnoses I questioned whether I would prevail from this disease and make it to fighting fit once again.

x KJ x

Wednesday, 14 April 2010

Unwelcome Effects

Time flies when you're having fun and apparently when you are undergoing treatment for Lymphoma! I have already had three treatments and am due to start my fourth this Friday which will signify the end of my second cycle. I have all fingers and toes crossed that there will only be around four more cycles and treatment will be over by September... I am already planning a 24th Birthday/ Remission party!

I have held off on updating the blog on side effect and how the treatment makes me feel until it fell into a routine or a pattern of some sort. Unfortunately this has not happened and each Chemotherapy treatment has had a different effect on my body and mental state. I have listed below the side effects that have presented themselves on every occasion.

I have mentioned previously there is no pain when the drugs are injected, I am however hit with a wave of nausea and become immediately drained, losing all strength and colour in my cheeks (even if I have fake tan on!). Effectively your body is being poisoned and my bed is the only relief, waking a few hours later to begin the cocktail of prescription drugs.

The nurses can not express strongly enough that prevention is easier than a cure for the nausea. So I take anti sickness tablets containing steroids to keep the sickness at bay, unfortunately the steroids cause severe sleep deprivation which conflicts with the extreme fatigue caused by the chemo. It is like Chinese torture and has left me in tears on more than one occasion. The course of anti sickness tablets are over within 72 hours and as you enter into the third day your body hits a complete low and getting out of bed becomes nearly impossible, this is because the steroids actually provide your body with a boost. Calamity-Jane seems more apt than Kaleigh-Jane at the moment.

On top of fatigue, nausea, loss of taste buds and hair loss I have also suffered a relatively rare side effect that causes my tongue to swell and my mouth to become ulcerated leaving me the proud new owner of a speech impediment and unable to consumer food. My diet for the first five days consists of 9 different types of tablets, Water and Mini Milks... I know once I am in remission the sight of a mini milk will make me shudder! I think that is the worst part of it all :)
Only I could call my blog style and survival and then develop a lisp!

x KJ x